Vitamin D is one of the most important vitamins for our health. It helps our body to absorb calcium, and phosphorus and this helps in maintaining a healthy immune system. Our body produces vitamin D naturally when it is exposed to the sun. Since it is impossible to get enough vitamin D from sunshine alone, we often take supplements or food fortified with vitamin D. However, in some rare cases overdose of vitamin D supplements can cause toxicity. In this article, we will read about the correct amount of vitamin D required by our body and vitamin D side effects arising from its overdose.
How much vitamin D do we need?
The amount of vitamin D needed depends upon different factors like age, race, sun exposure and latitude. According to the US Institute of Medicine, the average intake of vitamin D should be around 400 to 800 IU or 10 to 20 micrograms (1).
One study on 138 people showed that daily intake of 1120 – 1680 IU was essential to maintain blood levels (2). Post-menopausal women and obese individuals also need higher doses of vitamin D.
According to various studies, we need vitamin D intake of 1000 to 4000 IU to maintain healthy blood levels.
A daily dose of higher than 4000 IU can be dangerous, and prolonged usage can lead to vitamin d side effects. Though toxicity to vitamin D is rare, it can occur in people who have taken high doses of vitamin D3 for a prolonged time.
Vitamin D2 and Vitamin D3
There are two types of vitamin D. We get Vitamin D2 from food sources. Our body produces Vitamin D3 when it is exposed to the sun.
Most experts believe the vitamin D3 is the best form of vitamin D supplement as it is easier for the body to absorb. Doctors also considered vitamin D3 safer as the body does not allow a large concentration of D3 to circulate in the bloodstream.
Vitamin D side effects
1. Increased levels of calcium in the body
One of the most critical tasks of vitamin D is to help absorb calcium in the body. Calcium is essential for strong and healthy bones and teeth. Too much vitamin D can lead to too much calcium in the body, and this can have harmful side effects of vitamin D.
Excessive calcium can lead to digestive issues like stomach cramps, nausea and vomiting. Fatigue, dizziness and confusion are also common when there is excessive calcium in the body.
Symptoms similar to those of diabetes like excessive thirst and frequent urination can also be seen in people with too much calcium. The normal range of blood calcium should be in the range of 8.5-10.2 mg/dl.
Two cases of vitamin D intoxication due to dietary supplements were studied in the US recently. In these cases, due to labelling errors, both the patients were taking more than 1000 times the recommended dose of vitamin D3. This overdose increased their blood calcium substantially (3).
2. Elevated blood levels
We all know about the importance of vitamin D in treating osteoporosis and boosting the immune system. So, many of us end up taking vitamin D supplements without consulting a doctor.
Experts seem to differ on the ideal levels of vitamin D in the blood, but they all seem to agree that anything more than 100 ng/ml may be harmful (4).
A study was done on a 58-year-old woman with diabetes and rheumatic arthritis who took supplements that gave her 186,900 IU of vitamin D3 per day for two months. Her blood levels of vitamin D had reached 476 ng/ml. Fatigue, nausea, back pain, forgetfulness were some of the symptoms that she experienced (5).
Though rare, high doses of vitamin D3 can lead to elevated blood levels of this vitamin.
3. Digestive issues
An overdose of vitamin D can cause our digestive system to go haywire. Stomach pain, constipation and diarrhoea are some of the common symptoms of side effects of vitamin D. Not all who have elevated levels of vitamin D in their blood experience these symptoms.
In one case of vitamin D intoxication in two brothers, it was observed that even though both had elevated levels of vitamin D in their blood, only one suffered from visible symptoms. This boy was hospitalised for abdominal pain, constipation and vomiting (6).
In another case, an 18-month old baby suffering from symptoms like abdominal pain, vomiting, diarrhoea and poor appetite was hospitalised. Doctors found that he was suffering from hypercalcemia because he had been taking a multivitamin containing 50,000 IU of vitamin D and 10,000 IU of vitamin A for around three months (7).
In both cases the digestive issues we resolved when the supplement was stopped.
4. Muscle weakness and fatigue
Fatigue is a common symptom of too much calcium in your bloodstream. This excessive calcium occurs when our muscles do not get enough iron and protein but just overdose of vitamin D. The signs where the muscles feel heavy and lethargic can be misdiagnosed as flu or other deficiencies.
5. Nausea and poor appetite
Nausea, vomiting and poor appetite are symptoms linked to excessive calcium in the blood caused by too much vitamin D. Interestingly not everyone with excessive calcium has all these symptoms.
A study was done on ten people from the Indian subcontinent with hypercalcemia due to vitamin D intoxication. Of these ten people, four experienced nausea and vomiting and three had loss of appetite (8).
Vitamin D intoxication also causes loss of appetite, and this can lead to rapid weight loss. This is not healthy as loss of weight in a short time can lead to loss of mass, water, bone density and other nutrients.
6. Loss of bone density
Calcium is essential for bones. And since vitamin D helps absorb calcium, this symptom of excessive vitamin D may seem strange to you. Too much vitamin D can have a negative impact on vitamin K2 in the blood (9).
Vitamin K2 helps keep the calcium out of the blood and in the bones. So it is as important as vitamin D for healthy bones. Without vitamin K2 all the calcium absorbed by the body will not go to the bones. And since the bones will not get enough calcium, they will start to deteriorate.
With weaker bones, you are a higher risk for bone diseases like rickets, osteoporosis and bone cancer.
7. Kidney failure
Excessive Vitamin D intake can result in kidney failure. When we take high doses of vitamin D supplements over a period, it causes a build-up of calcium in the blood. This hypercalcemia can cause kidney problems like the formation of calcium stones and even kidney failure.
In one such case, a 62-year-old man was hospitalised for kidney failure after he got vitamin D injections that were prescribed by his doctor (10). There are many such cases where people have developed kidney issues due to high doses of vitamin D. The treatment of such cases include oral hydration, furosemide and prednisone.
Though vitamin D is essential for our health, too much of it can lead to health issues. It is crucial to treat deficiency with supplements but make sure that your daily dose is not higher than 4000 IU as it can be dangerous and prolonged usage can lead to toxicity.
|Was this article helpful?|
|Thanks for letting us know!|